Academic Journals Database
Disseminating quality controlled scientific knowledge

A Survey of Weighted Polynomial Approximation with Exponential Weights

Author(s): Doron Lubinsky

Journal: Surveys in Approximation Theory
ISSN 1555-578X

Volume: 3;
Start page: 1;
Date: 2007;
Original page

Let W: R ā†’ (0,1] be continuous. Bernstein's approximation problem, posed in 1924, deals with approximation by polynomials in the weighted uniform norm f ā†’ ||fW|| Lāˆž(R) . The qualitative form of this problem was solved by Achieser, Mergelyan, and Pollard, in the 1950's. Quantitative forms of the problem were actively investigated starting from the 1960's. We survey old and recent aspects of this topic, including the Bernstein problem, weighted Jackson and Bernstein Theorems, Markov-Bernstein and Nikolskii inequalities, orthogonal expansions and Lagrange interpolation. We present the main ideas used in many of the proofs, and different techniques of proof, though not the full proofs. The class of weights we consider is typically even, and supported on the whole real line, so we exclude Laguerre type weights on [0,āˆž). Nor do we discuss Saff's weighted approximation problem, nor the asymptotics of orthogonal polynomials.

Tango Rapperswil
Tango Rapperswil

RPA Switzerland

RPA Switzerland

Robotic process automation